Covid jab: Flu-like side effects reported by French nurses
Side effects reported from nurses who have received the AstraZeneca vaccine and others who have had the Pfizer/BioNTech jab are being monitored
A number of French nurses who received the AstraZeneca vaccine have reported “intense flu like symptoms”, which are now being investigated by national medicines safety agency l'Agence nationale de sécurité du médicament et des produits de santé (ANSM).
High fevers, aches, and headaches were reported by 149 nurses – equivalent to 1.49% of nurses who have received the AstraZeneca vaccine in France – from February 6-10.
In a statement, ANSM said around 10,000 people had received the vaccine in this period, with most of those experiencing symptoms being “health professionals with an average age of 34 years old”.
The organisation said “undesirable side effects” can be a known result of vaccination in general. It said the AstraZeneca vaccination lot used from February 6-10 had been rigorously tested, and no similar side effects had been reported in the 21 other European Union countries where it was used.
But ANSM is still investigating the reported cases “with particular regard to how intense symptoms become”, on the grounds that the side effects “could be a potential sign of something to come”.
The health body has recommended that hospitals continue to vaccinate medical staff using a staggered system so that staff working on the same team are not all vaccinated – and potentially experience symptoms – at the same time.
Anyone experiencing flu-like symptoms after vaccination is advised by ANSM to treat them with paracetamol taken at the lowest possible dosage for the shortest time possible.
High blood pressure also reported
In the same statement, ANSM also said 73 cases of high blood pressure had been reported since the beginning of France’s vaccination campaign among people who received the Pfizer/BioNTech vaccine.
The health body said these instances of high blood pressure were short-term and that people who experienced them were recovering well. It said these side effects did not call the security of the vaccine into question, but “should be monitored”.
High blood pressure can present through symptoms including headaches and vertigo. Anyone who has received a vaccine and experiences similar symptoms should get their blood pressure checked as soon as possible, ANSM said.
ANSM has shared its findings about the AstraZeneca and Pfizer/BioNTech vaccines with the European Medical Agency. It said that “no safety signals” had been picked up from the Moderna vaccine.